Insulin and sulfonylurea drugs are common causes of hypoglycemia
Hypoglycemia is the biggest immediate risk for a diabetic on drugs starting a carbohydrate-restricted diet such as the Low-Carb Mediterranean Diet. Traditional calorie-restricted diets also have the potential to cause hypoglycemia.
Your personal physician and other healthcare team members should teach you how to recognize and manage hypoglycemia. Hypoglycemial means an abnormally low blood sugar (under 60–70 mg/dl or 3.33–3.89 mmol/l) associated with symptoms such as weakness, malaise, anxiety, irritability, shaking, sweating, hunger, fast heart rate, blurry vision, difficulty concentrating, or dizziness. Symptoms often start suddenly and without obvious explanation. If not recognized and treated, hypoglycemia can lead to incoordination, altered mental status (fuzzy thinking, disorientation, confusion, odd behavior, lethargy), loss of consciousness, seizures, and even death (rare).
You can imagine the consequences if you develop fuzzy thinking or lose consciousness while driving a car, operating dangerous machinery, or scuba diving.
Immediate early stage treatment involves ingestion of glucose as the preferred treatment—15 to 20 grams. You can get glucose tablets or paste at your local pharmacy without a prescription. Other carbohydrates will also work: six fl oz (180 ml) sweetened fruit juice, 12 fl oz (360 ml) milk, four tsp (20 ml) table sugar mixed in water, four fl oz (120 ml) soda pop, candy, etc. Fifteen to 30 grams of glucose or other carbohydrate should do the trick. Hypoglycemic symptoms respond within 20 minutes.
If level of consciousness is diminished such that the person cannot safely swallow, he will need a glucagon injection. Non-medical people can be trained to give the injection under the skin or into a muscle. Ask your doctor if you are at risk for severe hypoglycemia. If so, ask him for a prescription so you can get an emergency glucagon kit from a pharmacy.
Some people with diabetes, particularly after having the condition for many years, lose the ability to detect hypoglycemia just by the way they feel. This “hypoglycemia unawareness” is obviously more dangerous than being able to detect and treat hypoglycemia early on. Blood sugar levels may continue to fall and reach a life-threatening degree. Hypoglycemia unawareness can be caused by impairment of the nervous system (autonomic neuropathy) or by beta blocker drugs prescribed for high blood pressure or heart disease. People with hypoglycemia unawareness need to check blood sugars more frequently, particularly if driving a car or operating dangerous machinery.
Do not assume your sugar is low every time you feel a little hungry, weak, or anxious. Use your home glucose monitor for confirmation when able.
If you do experience hypoglycemia, discuss management options with your doctor: downward medication adjustment, shifting meal quantities or times, adjustment of exercise routine, eating more carbohydrates, etc. If you’re trying to lose weight or control high blood sugars, reducing certain diabetic drugs makes more sense than eating more carbs. Eating at regular intervals three or four times daily may help prevent hypoglycemia. Spreading carbohydrate consumption evenly throughout the day may help. Someone most active during daylight hours as opposed to nighttime will generally do better eating carbs at breakfast and lunch rather than concentrating them at bedtime.
DRUG ADJUSTMENTS TO AVOID HYPOGLYCEMIA
Diabetics considering or following a low-carb or very-low-carb ketogenic diet must work closely with their personal physician and dietitian, especially to avoid hypoglycemia caused by certain classes of diabetic drugs. Two common diabetes drug classes that cause hypoglycemia are the insulins and sulfonylureas. More are listed below. Those who don’t know the class of their diabetic medication should ask their physician or pharmacist.
Clinical experience with thousands of patients has led to generally accepted guidelines that help avoid hypoglycemia in diabetics on medications.
Diabetics and prediabetics not being treated with pills or insulin rarely need to worry about hypoglycemia.
Similarly, diabetics treated only with diet, metformin, colesevalam, and/or an alpha-glucosidase inhibitor (acarbose, miglitol) should not have much, if any, trouble with hypoglycemia. The DPP4-inhibitors (sitagliptan and saxagliptin) do not seem to cause low glucose levels, whether used alone or combined with metformin or a thiazoladinedione.
Thiazolidinediones by themselves cause hypoglycemia in only 1 to 3% of users, but might cause a higher percentage in people on a reduced calorie diet. Bromocriptine may slightly increase the risk of hypoglycemia.
THESE DRUGS MAY CAUSE HYPOGLYCEMIA
Type 2 diabetics are at risk for hypoglycemia if they use the following drug classes. Also listed are a few of the individual drugs in some classes:
■ sulfonylureas: glipizide, glyburide, glimiperide, chlorpropamide, acetohexamide, tolbutamide
■ meglitinides: repaglinide, nateglinide
■ pramlintide plus insulin
■ exenatide plus sulfonylurea
■ possibly thiazolidinediones: pioglitazone, rosiglitazone
■ possibly bromocriptine
Remember, drugs have both generic and brand names. The names vary from country to country, as well as by manufacturer. If you have any doubt about whether your diabetic drug has the potential to cause hypoglycemia, ask your physician or pharmacist.
MANAGEMENT STRATEGIES TO AVOID HYPOGLYCEMIA
Common management strategies for diabetics on the preceding drugs and starting a very-low-carb diet include:
■ reduce the insulin dose by half
■ change short-acting insulin to long-acting (such as glargine)
■ stop the sulfonylurea, or reduce dose by half
■ reduce the thiazolidinedione by half
■ stop the meglitinide, or reduce the dose by half
■ monitor blood sugars frequently, such as four times daily, at least until a stable pattern is established
■ spread what few carbohydrates are eaten evenly throughout the day
Management also includes frequent monitoring of glucose levels with a home glucose monitor, often four to six times daily. Common measurement times are before meals and at bedtime. It may be helpful to occasionally wake at 3 AM and check a sugar level. To see the effect of a particular food or meal on glucose level, check it one or two hours after eating. Keep a record. When eating patterns are stable, and blood sugar levels are reasonable and stable, monitoring can be done less often. When food consumption or exercise habits change significantly, check sugar levels more often.
If you’re thinking that many type 2 diabetics on low-carb and very-low-carb ketogenic diets use fewer diabetic medications, you’re right. That’s probably a good thing since the long-term side effects of many of the drugs we use are unknown. Remember Rezulin (troglitazone)? Introduced in 1997, it was pulled off the U.S. market in 2001 because of fatal liver toxicity. More recently, rosiglitazone usage has been highly restricted due to concern for heart toxicity.
Steve Parker, M.D.